Alert archive / Colorado / Snow Advisories in 2008

Snow Advisory 6, NWS Pueblo, CO

March 30, 2008Lake County, Colorado

NWS Pueblo, CO issued this snow advisory at Mar 30, 2008, 2:58 PM MDT for Lake County, Colorado. It took effect at Mar 30, 2008, 6:00 PM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2008, 2:58 PM MDT (20:58 UTC)
In effect from
Mar 30, 2008, 6:00 PM MDT
Expired
Mar 31, 2008, 6:00 PM MDT
In force
24 hr
Issued by
NWS Pueblo, CO

County Lake County, CO

The radar

The Grand Junction radar (KGJX), 162 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow advisory went out at Mar 30, 3:58 AM MDT, 11 hours earlier.

Area forecast discussion, Mar 30, 3:58 AM MDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
358 AM MDT SUN MAR 30 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...COMPLEX WEATHER PATTERN IN THE OFFING FOR THE NEXT 24 HOURS...
...HEAVY SNOW POTENTIAL CONTINENTAL DIVIDE START TONIGHT...
...IFR STRATUS/FOG POSSIBLE SOUTHERN PALMER DIVIDE LATE TONIGHT...

CURRENTLY...SHALLOW COLD FRONT WAS MOVING ACROSS SOUTHEAST CO EARLY
THIS MORNING AND WAS JUST ABOUT TO ENTER LAS ANIMAS AND BACA
COUNTIES AROUND 200 AM MDT. ALONG AND JUST AHEAD OF THE FRONTAL
BOUNDARY...TEMPERATURES WERE STILL IN THE 40S/50S WITH TEMPERATURES
IN THE 30S MOVING INTO NORTHEAST AND EAST CENTRAL CO. THE FRONT
SHOULD CONTINUE ITS SOUTHWARD MIGRATION GIVEN 3-4MB PRESSURE RISES
BEHIND THE FRONT PER MSAS 3 HOUR PRESSURE CHANGE DATA. MEANWHILE...
FAIRLY BRISK SOUTHWESTERLY FLOW WAS IN THE MIDDLE TO UPPER LEVELS
ABOVE MOUNTAIN TOP PER WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR
ANALYSES. ALSO...SEVERAL MINOR SHORTWAVE TROUGHS WERE RIPPLING
THROUGH THE FLOW WITH ONE ACROSS NORTHWESTERN CO...ANOTHER ACROSS
THE GREAT BASIN...AND YET ANOTHER ABOUT TO MOVE INTO CA PER
500-300MB LAYER VORTICITY ANALYSIS. IR SATELLITE IMAGERY HAD A LARGE
AREA OF HIGH CLOUDS ACROSS EASTERN UT INTO WESTERN CO LIFTING
NORTH-NORTHEASTWARD. ALSO...A BAND OF AC CLOUDS HAD FORMED FROM
DENVER TO COLORADO SPRINGS TO PUEBLO. SATELLITE 11U-3.9U FOG
IMAGERY SHOWING LIFR-IFR STRATUS/FOG AREA EXPANDING ACROSS
NORTHWESTERN KS INTO EAST CENTRAL CO...ESPECIALLY TOWARDS LAMAR. A
FEW RADAR ENERGY RETURNS AROUND 20 DBZ WERE ACROSS THE PALMER
DIVIDE...BUT SURFACE OBSERVATIONS NOT SHOWING ANY PRECIPITATION
FALLING...YET...AT MONUMENT SINCE THE SUB-CLOUD LAYER IS RELATIVELY
DRY.  ANY SIGNIFICANT WINDS ARE ACROSS THE HIGHER TERRAIN AND
MOUNTAIN TOPS/PASSES EARLY THIS MORNING GIVEN THE VIGOROUS
SOUTHWESTERLY FLOW ALOFT.

TODAY...VARYING DEGREES OF WEATHER ANTICIPATED OVER THE NEXT 24
HOURS...SO IT MUST BE SPRINGTIME IN THE ROCKIES. 13KM RUC SUPPORTS
THE COLD FRONT TO CONTINUE PUSHING SOUTHWARD THIS MORNING INTO
NM/OK/TX AND WESTWARD UP AGAINST THE EASTERN CO MOUNTAIN EASTERN
SLOPES. FRONTAL BOUNDARY ONLY EXPECTED TO MAKE IT TO 750MB...SO IT
SHOULD HAVE A TOUGH TIME MAKING IT THROUGH PASSES INTO THE CENTRAL
VALLEYS. THE GFS MIXES OUT THE LOW LEVEL BOUNDARY ACROSS THE RATON
MESA HINTING AT MUCH WARMER TEMPERATURES THERE THIS AFTERNOON. HIGH
TEMPERATURES SHOULD BE 15-30 DEGREES COLDER GENERALLY ALONG I-25
CORRIDOR AND SOUTHEAST CO COMPARED TO YESTERDAYS READINGS IN THE
60S/70S. SHOULD CONTINUE TO SEE THE 30S/40S PUSH INTO SOUTHEAST
CO...BUT WILL ALLOW FOR SOME DIURNAL TEMPERATURE RECOVERY THIS
AFTERNOON SINCE THE PRECIPITATION CHANCES SHOULD BE LOW AND THERE
COULD BE A MIX OF SUN AND CLOUD ACROSS SOUTHEAST CO. GFS WANTS TO
GENERATE SOME POST-FRONTAL QPF ACROSS NORTHEAST AND EAST CENTRAL CO
INTO KS ALONG THE 900-800MB FRONTOGENETICAL FORCING BOUNDARY...WHICH
I GUESS STILL COULD BE POSSIBLE. THE RELATIVELY WARMER SPOTS SHOULD
BE THE SAN LUIS VALLEY... MID-UPPER AR RIVER VALLEYS...AND THE
SOUTHERN FOOTHILLS TO THE RATON MESA. SOME CRITICAL FIRE WEATHER
CONCERNS IN THE SAN LUIS VALLEY AND SOUTHERN FOOTHILLS INTO THE
RATON MESA WITH PLENTY OF DEEP MIXING LEADING TO
BREEZY-WINDY...WARM...AND DRY CONDITIONS. DAYTIME HUMIDITY VALUES
IN THE AREAS WILL BE AROUND 15% AND MARGINAL. BLM FUELS STATUS PAGE
IS GREATLY OUTDATED(NOV 2007) AND THE 10HR...100HR...1000HR FUELS
OBSERVATIONS YESTERDAY INDICATED RELATIVELY MOIST FUELS IN THESE
AREAS. SINCE IT COULD BE A MARGINAL EVENT...PLAN TO GO WITH A NEAR
CRITICAL FIRE WEATHER CONDITIONS HEADLINE IN THE FIRE WEATHER
FORECAST. MEANWHILE...ACROSS THE CONTINENTAL DIVIDE...SHOWERS SHOULD
BEGIN TO DEVELOP BY THE LATE AFTERNOON GIVEN THE RELATIVELY STEEP
CONVECTIVE INSTABILITY LAPSE RATES OF 7.5-9 C/KM ACROSS THE
MOUNTAINS. ANY SNOW SHOULD START OUT FAIRLY HIGH...AT OR ABOVE 10K
FT MSL...BUT COULD DROP LOWER WITH STRONG DIABATIC COOLING IN
INTENSE SHOWERS. I WOULD NOT BE SURPRISED IF THERE WERE A FEW
LIGHTNING STRIKES ACROSS THE CONTINENTAL DIVIDE AND WESTERN CO GIVEN
THE STEEP LAPSE RATES AND ANY SHORTWAVE TROUGHS MOVING THROUGH
WESTERN CO.

TONIGHT...COMPLEX WEATHER PATTERN CONTINUES ACROSS THE CENTRAL
ROCKIES. SHALLOW LOW LEVEL BOUNDARY REMAINS ACROSS THE I-25 CORRIDOR
AND SOUTHEAST CO THROUGH THE NIGHT. THE SURFACE-PBL LAYER MOISTURE
INCREASING THROUGH THE NIGHT IN THE EAST-SOUTHEASTERLY FLOW.
POTENTIAL FOR STRATUS/FOG TO DEVELOP ACROSS MUCH OF SOUTHEAST CO
DURING THE NIGHT. LCL HEIGHTS PROGGED TO BE AROUND 200 FEET AGL
ACROSS MUCH OF SOUTHEAST CO...EXCEPT DOWN AROUND THE SOUTHERN
FOOTHILLS/RATON MESA WHERE HEIGHTS ARE MUCH HIGHER. GREATEST CHANCE FOR
IFR STRATUS/FOG WOULD BE AROUND THE SOUTHERN PALMER DIVIDE...IF THE
LOW LEVEL SOUTH-SOUTHEAST FLOW DEVELOPS. ALSO...THERE IS SOME
ISENTROPIC ASCENT SHOWN IN THE 290K LAYER ACROSS EASTERN CO THROUGH
THE NIGHT.  ABOVE THIS POTENTIAL SHALLOW UPSLOPE AND ISENTROPIC
ASCENT MOIST LAYER...THERE IS A RELATIVELY DRY LAYER 700-500MB.
THERE COULD BE THE POTENTIAL FOR DRIZZLE/FREEZING DRIZZLE ACROSS THE
SOUTHERN PALMER DIVIDE...AGAIN IF ALL THE CONDITIONS COME TOGETHER.
ACROSS THE CONTINENTAL DIVIDE...BOTH THE NAM-WRF AND GFS PROJECT A
FAIRLY WIDESPREAD QPF EVENT GIVEN THE SOUTHWEST-WESTERLY MIDLEVEL
FLOW AND STEEP LAPSE RATES. THIS HAS THE POTENTIAL FOR BEING A
GREATER THAN 12 HOUR EVENT...SO WILL NEED TO USE THE WARNING
CRITERIA OF 12+ INCHES/MOUNTAINS. THERE IS WARNING POTENTIAL FOR THE
COLLEGIATE AND MOSQUITO MOUNTAIN PEAKS WHERE 12+ INCHES COULD FALL
ALONG WITH BLOWING AND DRIFTING SNOW. GETTING GREATER THAN 12 HOUR
EVENT ADVISORY NUMBER FOR THE HIGHER TERRAIN OF THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS...SO WILL GO WITH A SNOW/BLOWING SNOW
ADVISORY FOR THOSE ZONES. EAST OF THE CONTINENTAL DIVIDE...
PRECIPITATION CHANCES SHOULD DIMINISH AND BE MORE SHOWERY TO NIL IN
THE MIDLEVEL DRY SLOT ACROSS OUR EASTERN CO MOUNTAINS. MINIMUM
TEMPERATURES WILL BE A CHALLENGE WITH THE POTENTIAL CLOUD COVER AND
WIND STAYING UP ACROSS THE MOUNTAINS AND HIGH VALLEYS. METZE

.LONG TERM...
(MONDAY THROUGH SATURDAY)

AS UPPER SYSTEM ROTATES ACROSS WYOMING ON MONDAY...WILL CONTINUE
WITH WINTER WEATHER HIGHLIGHTS FOR MONDAY OVER ZONES 58/60/66 AND
68...WHERE I HAVE PAINTED AN ADDITIONAL 1 TO 5 INCHES OF
SNOW...ESPECIALLY FAVORING THE CENTRAL MOUNTAINS MONDAY MORNING.
ELSEWHERE ACROSS THE REGION ON MONDAY WITHOUT THE WINTER WEATHER
HIGHLIGHTS...HAVE PAINTED ISOLATED TO SCATTERED GENERALLY LIGHT
POPS IN COMBINATION WITH BELOW CLIMATOLOGY MAXIMUM TEMPERATURES.

AS THE UPPER SYSTEM OPENS UP AND MOVES INTO THE UPPER MIDWEST BY
TUESDAY MORNING EXPECT THAT ANOTHER NORTHERLY SURGE WILL PUSH
ACROSS EASTERN SECTIONS OF THE CWFA BY MONDAY EVENING. WILL
CONTINUE WITH BASICALLY ISOLATED POPS MONDAY EVENING CWFA-WIDE
WITH GENERALLY NIL POPS THEN ANTICIPATED FROM TUESDAY UNTIL NOON
WEDNESDAY AS DRY ZONAL TO NORTHWEST FLOW ENVELOPS REGION.

EXPECT THAT TEMPERATURES WILL REMAIN AT OR BELOW LATE MARCH/EARLY
APRIL CLIMATOLOGICAL AVERAGES FROM MONDAY INTO WEDNESDAY MOST
AREAS. GUSTY WINDS MAY ALSO BECOME AN ISSUE AT TIMES MONDAY AND
THEN AGAIN FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT.

ADDITIONAL UPPER SYSTEMS ARE THEN PROJECTED TO IMPACT THE CWFA
FROM LATER WEDNESDAY INTO THURSDAY NIGHT AND EXPECT THAT ISOLATED TO
SCATTERED POPS WILL BE NOTED IN COMBINATION WITH NEAR TO SLIGHTLY
BELOW CLIMATOLOGICAL AVERAGE MAXIMUM TEMPERATURES.

FINALLY...UPPER RIDGING SHOULD DEVELOP OVER SOUTHERN COLORADO FROM
FRIDAY INTO NEXT SATURDAY ALLOWING GENERALLY DRY CONDITIONS AS
WELL TEMPERATURES REBOUNDING TO ABOVE EARLY APRIL CLIMATOLOGICAL
AVERAGES.

&&

.AVIATION...

PER SHORT TERM DISCUSSION...KCOS AND KPUB WILL HAVE
EAST-SOUTHEASTERLY FLOW DEVELOPING LATER TODAY AND TONIGHT. THERE IS
THE POTENTIAL FOR MVFR-IFR STRATUS/FOG TO DEVELOP ACROSS MUCH OF
SOUTHEAST CO TO THE PALMER DIVIDE TONIGHT. DRIZZLE/FREEZING DRIZZLE
MAY BE POSSIBLE FOR THE KCOS TERMINAL AFTER 06Z/31. FOR KALS
TERMINAL...SOUTHWEST WINDS WILL INCREASE WITH WIND GUSTS 40KTS
BETWEEN 18Z/30 AND 02Z/31. SOME LOCAL 4-6SM BLOWING DUST MAY BE
POSSIBLE ACROSS THE SAN LUIS VALLEY THIS AFTERNOON AND EARLY
EVENING. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM
MDT MONDAY FOR COZ066-068.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY
FOR COZ058-060.

&&
Hazardous weather outlook, Mar 30, 6:50 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SUN MAR 30 2008

COZ058>089-093>099-311300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE ACROSS THE SAN
LUIS VALLEY AND SOUTHERN FOOTHILLS ALONG THE RATON MESA WITH WIND
SPEEDS OF 25 MPH OR GREATER...MINIMUM DAYTIME HUMIDITY 15 TO 20
PERCENT...WARM TEMPERATURES...AND RELATIVELY DRY FUELS THIS
AFTERNOON AND EARLY EVENING.

LOOK FOR SNOW TO DEVELOP ACROSS THE CONTINENTAL DIVIDE HIGHER
TERRAIN INCLUDING THE EASTERN SAN JUAN...LA GARITA...COLLEGIATE...
AND MOSQUITO MOUNTAIN RANGES LATE THIS AFTERNOON AND CONTINUE
TONIGHT. SNOW ACCUMULATIONS OF 1 TO 6 INCHES WILL BE LIKELY ACROSS
THE SOUTHWEST MOUNTAINS HIGHER TERRAIN...AND UP TO 12 INCHES ACROSS
THE SAWATCH AND MOSQUITO MOUNTAIN RANGES BY EARLY MONDAY MORNING.
BRISK TO WINDY CONDITIONS ACROSS THE CONTINENTAL DIVIDE WILL CREATE
BLOWING AND DRIFTING SNOW...MAINLY AT AND ABOVE 10000 FEET...
ESPECIALLY ACROSS HIGH MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PASSING UPPER LEVEL WEATHER SYSTEM IS EXPECTED TO GENERATE AN
ADDITIONAL 1 TO 6 INCHES OF SNOW FROM MONDAY INTO MONDAY EVENING
OVER THE HIGHER ELEVATIONS OF THE SAWATCH...LA GARITA AND SAN JUAN
MOUNTAINS AS WELL AS PORTIONS OF CHAFFEE AND LAKE COUNTIES. ANOTHER
ROUND OF POTENTIALLY SIGNIFICANT SNOW IS THEN EXPECTED TO DEVELOP
AGAIN OVER THE HIGHER ELEVATIONS OF THE SAWATCH...LA GARITA AND
SAN JUAN MOUNTAINS AS WELL AS PORTIONS OF CHAFFEE AND LAKE
COUNTIES FROM WEDNESDAY EVENING INTO THURSDAY NIGHT. TRAVEL
CONDITIONS MAY BECOME HAZARDOUS AT TIMES...ESPECIALLY OVER THE
HIGH MOUNTAIN PASSES FROM MONDAY INTO MONDAY EVENING AND THEN
AGAIN FROM WEDNESDAY EVENING THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ALONG THE CONTINENTAL DIVIDE LATE THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:09 AM MDTSnow and Blowing Snow AdvisoryPUBConejos, Mineral, Rio Grande, Saguache35 hr
Mar 30, 4:09 AM MDTWinter Storm WarningPUBChaffee, Lake, Saguache38 hr

Nearby

Snow Advisories in Colorado, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.